Alabama, 2010

Heavy Snow in Alabama, December 25, 2010

December 25, 2010 · NWS BMX · 12 events in 12 counties and zones

A surface low in the northern Gulf of Mexico along with an upper level disturbance moving southeastward from the Great Plains contributed to heavy snowfall on Christmas Day in Alabama, resulting in the first White Christmas for much of the area. Precipitation began during the early morning hours in northwest Central Alabama and spread eastward through the day.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface low in the northern Gulf of Mexico along with an upper level disturbance moving southeastward from the Great Plains contributed to heavy snowfall on Christmas Day in Alabama, resulting in the first White Christmas for much of the area. Precipitation began during the early morning hours in northwest Central Alabama and spread eastward through the day. Many locations saw precipitation begin as rain and change over to snow. In some places, this change over was brief. In others, warm ground conditions caused snowfall to melt on contact, preventing significant accumulation. Snowfall totals ranged from a trace as far south as Troy to 4.00 inches in several locations across north Central Alabama. In many locations, snowfall up to 1.5 inches accumulated on grassy surfaces, not causing any inconvenience to travel or threat to life or property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 24, 11:49 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 24, 11:49 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CST FRI DEC 24 2010

.UPDATE...06Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MOSTLY CLEAR SKIES EXPECTED THIS EVENING AS DRIER AIR REMAINS
ENTRENCHED ACROSS CENTRAL ALABAMA. CLOUDS AND RAIN ARE NOT FAR
AWAY AS PRECIPITATION IS SHOWING UP OVER WESTERN TENNESSEE.
WITH CLEAR SKIES EXPECTED THIS EVENING...TEMPERATURES WILL FALL
QUICKLY AND COULD RESULT IN SOME NEAR FREEZING TEMPERATURES ACROSS
THE EXTREME NORTHERN COUNTIES. DUE TO DRY LAYER OF AIR BELOW
850MB...ANY PRECIPITATION THAT FALLS BEFORE SUNRISE WILL BE LIGHT.
DO NOT PLAN ON ISSUING ANY ADVISORIES AT THIS TIME...BUT THE
SITUATION WILL NEED TO BE MONITORED...IN CASE OF LIGHT FREEZING
RAIN DEVELOPS.

THE PRECIPITATION TYPE WILL CHANGE OVER TO A RAIN/SNOW MIX AS
SURFACE TEMPERATURES WARM AND MID LEVELS COOL BELOW THE ZERO
ISOTHERM. IT STILL LOOKS LIKE THE BEST FORCING WILL STAY JUST TO
THE SOUTH OF RAIN/SNOW LINE. THE GOOD NEWS IS THAT EVEN THROUGH
TEMPERATURES COOL BELOW FREEZING THROUGH MUCH OF THE COLUMN...
TEMPERATURES IN THE BOUNDARY LAYER WILL STAY JUST WARM ENOUGH TO
CAUSE SNOW TO PARTIALLY MELT...AND RESULT IN MAINLY A RAIN/SNOW
MIXTURE. MAY SEE SOME LIGHT ACCUMULATION IN THE HIGHER ELEVATIONS
OF NORTHEAST ALABAMA SATURDAY MORNING. THE RAIN/SNOW LINE WILL
PUSH SOUTHWARD DURING THE DAY SATURDAY...POSSIBLY REACHING THE
MONTGOMERY-AUBURN AREAS BY SUNSET. LIGHT SNOW WILL FALL SATURDAY
NIGHT AND CONTINUE THROUGH THE DAY SUNDAY ACROSS ALL OF CENTRAL
ALABAMA. THERE MAY BE TRAVEL ISSUES SATURDAY EVENING AS TEMPERATURES
FALL TO FREEZING...BUT NORTH WINDS 10-15 MPH WILL HELP DRY OUT
ROAD CONDITIONS QUICKLY. VERY COLD AIR ADVECTION ON SUNDAY AND
ENOUGH LOW LEVEL MOISTURE FOR A CHANCE OF LIGHT SNOW...BUT
PROBABLY NOT OF ENOUGH DURATION TO ACCUMULATE.

58/ROSE

.LONG TERM...MONDAY THROUGH FRIDAY.

COLD ADVECTION WILL CONTINUE THROUGH MONDAY WITH NORTHERLY WINDS
ALOFT AND AT THE SURFACE. WIND CHILLS WILL BE NEAR FREEZING AT
TIMES...ESPECIALLY ACROSS THE NORTHERN COUNTIES. HIGH PRESSURE
SETTLES NEAR THE AREA MONDAY NIGHT WITH TEMPERATURES FALLING OFF
INTO THE TEENS AND LOWER 20S.

THE AIR MASS BEGINS TO MODIFY BY TUESDAY WITH AFTERNOON TEMPERATURES
IN THE 40S AND NOT QUITE AS COLD TUESDAY NIGHT AS UPPER LEVEL WINDS
FROM THE SOUTHWEST BEGIN TO BRING IN HIGH LEVEL CLOUD COVER AND ALSO
A LITTLE MORE MIXING IN THE BOUNDARY LAYER AS HIGH PRESSURE BEGINS
TO SHIFT EAST. HIGH PRESSURE WILL SHIFT OFF THE EAST COAST BY
WEDNESDAY AFTERNOON WITH SOUTHERLY FLOW AND WARMER AFTERNOON
TEMPERATURES. THIS TREND CONTINUES THURSDAY AND FRIDAY WITH ABOVE
AVERAGE TEMPERATURES AS RETURN FLOW REALLY BEGINS TO PICK UP BY THE
END OF THE WEEK. DEEP SOUTHWESTERLY FLOW ALOFT WILL SEND SEVERAL
SHORTWAVES THROUGH THE SOUTHEAST BEGINNING THURSDAY WITH A CHANCE OF
SHOWERS DEVELOPING. SIGNIFICANT MOISTURE AND INSTABILITY SURGE
POSSIBLE FRIDAY INTO SATURDAY AS LARGE UPPER LOW SHIFTS ACROSS
THE CENTRAL PLAINS AND STRONG LOW LEVEL JET BEGINS TO SET UP. THIS
SHOULD LEAD TO SOME DEVELOPING THUNDERSTORMS PERHAPS AS EARLY AS
FRIDAY BUT ESPECIALLY INTO SATURDAY AS A COLD FRONT ADVANCES TOWARDS
THE DEEP SOUTH.

88

&&

.AVIATION...06Z TAF DISCUSSION.

NOT MUCH HAS CHANGED WITH THIS FORECAST PACKAGE...STILL A RATHER
COMPLEX SITUATION SET TO UNFOLD ON CHRISTMAS DAY. MID CLOUD DECK
WILL CONTINUE TO OVERSPREAD THE AREA TONIGHT. CIGS WILL LOWER THRU
THE PERIOD. MVFR CONDITIONS CAN BE EXPECTED TOMORROW AFTN /EVNG.
PRECIP WILL BEGIN AS ALL RAIN IN THE FAR NORTH AFTER 09Z. THIS RAIN
WILL SLOWLY TRANSITION TO A RAIN/SNOW MIX THEN TO ALL SNOW FROM
NORTH TO SOUTH TOMORROW AS COLDER AIR FILTERS INTO THE FORECAST
AREA. THE ONLY REAL CHANGE HAS BEEN TO SNOWFALL ACCUMULATIONS...BUT
CONFIDENCE IN THESE SNOW AMOUNTS REMAINS RATHER LOW. AT THIS
TIME...IT APPEARS THAT AROUND AN INCH OF SNOW IS POSSIBLE IN THE
NORTHEAST...INCLUDING ANB. A DUSTING TO ONE QUARTER INCH IS POSSIBLE
FOR AREAS IN AND AROUND TCL/BHM/EET. NO ACCUMULATIONS ARE EXPECTED
AT THE SOUTHERN TERMINALS. WINDS WILL REMAIN LIGHT OVERNIGHT...WITH
NW WINDS INCREASING THRU THE DAY TOMORROW.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 9:42 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CST FRI DEC 24 2010

ALZ011>015-017>050-260342-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
942 PM CST FRI DEC 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COMPLEX SERIES OF UPPER LEVEL DISTURBANCES AND A WEAK GULF LOW
PRESSURE SYSTEM WILL RESULT IN A CHANCE OF SNOW ACROSS CENTRAL
ALABAMA ON CHRISTMAS DAY. IT APPEARS THAT SOME LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS EAST CENTRAL AND NORTHEAST ALABAMA.
THE PRECIPITATION WILL START AS SOME LIGHT RAIN OR SLEET AND QUICKLY
TRANSITION TO SNOW. THERE IS A WINDOW OF 4 OR 5 HOURS BETWEEN 8 AM
AND 4 PM WHERE SOME MEASURABLE SNOW WILL FALL. AT THIS TIME...AROUND
ONE INCH OF SNOW IS POSSIBLE IN THE ADVISORY AREA...ESPECIALLY IN
THE HIGHER ELEVATIONS. MUCH OF THE ACCUMULATION WILL BE ON GRASSY
AND EXPOSED SURFACES. AS THE SNOW FALLS...SURFACE TEMPERATURES WILL
BE VERY CLOSE TO FREEZING BUT MAY HOVER A DEGREE OR TWO ABOVE
FREEZING. THIS WILL ALLOW MUCH OF THE SNOW TO MELT ON THE ROAD
SURFACES...BUT A FEW SLICK SPOTS MAY DEVELOP. EXERCISE EXTRA CAUTION
IF TRAVELING ON CHRISTMAS.

ON SUNDAY...SNOW FLURRIES WILL LIKELY CONTINUE ACROSS MUCH
OF CENTRAL ALABAMA.  NORTHERLY WINDS WILL INCREASE TO AROUND 15 MPH
WITH GUSTS TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 24, 10:04 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 PM CST FRI DEC 24 2010

ALZ011>015-017>050-251200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1004 PM CST FRI DEC 24 2010

...SNOW POSSIBLE ON CHRISTMAS DAY...
...SOME LIGHT ACCUMULATIONS POSSIBLE ON GRASSY AND ELEVATED
SURFACES...

A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GULF OF
MEXICO ON CHRISTMAS DAY. THERE APPEARS TO BE ENOUGH LIFT...MOISTURE
AND COLD AIR THAT SNOW WILL FALL. SOME LIGHT PRECIPITATION WILL MOVE
INTO NORTHERN SECTIONS BY DAYBREAK. THIS PRECIPITATION AREA WILL
SLOWLY MOVE SOUTH AND EAST THROUGH THE DAY. THE PRECIPITATION WILL
START OFF AS LIGHT RAIN...POSSIBLY MIXING WITH FREEZING RAIN...SLEET
OR  SNOW...BUT NO ACCUMULATIONS OF FROZEN PRECIPITATION ARE EXPECTED
BY SUNRISE.

AS THE DAY PROGRESSES...COLDER AIR QUICKLY MOVES INTO THE REGION.
THE RAIN WILL BEGIN TO MIX WITH OR CHANGE-OVER TO LIGHT SNOW ALONG
AND NORTH OF I-20. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
AREAS EAST OF A LINE FROM ONEONTA TO TALLADEGA TO WEDOWEE. AROUND
ONE INCH SNOW ACCUMULATION IS POSSIBLE IN THIS AREA...MAINLY IN
HIGHER ELEVATIONS ON GRASSY AND EXPOSED SURFACES. FOR AREAS OUTSIDE
THE ADVISORY NEAR AND NORTH OF I-20 MAY RECEIVE A DUSTING OF WET
SNOW. TEMPERATURES WILL GENERALLY REMAIN AT OR SLIGHTLY ABOVE
FREEZING WHILE THE PRECIPITATION IS FALLING AND ROAD SURFACES WILL
GENERALLY REMAIN JUST WET.

AREAS AS FAR SOUTH AS DEMOPOLIS...SELMA...PRATTVILLE...AND OPELIKA
COULD SEE LIGHT SNOW OR A RAIN SNOW MIX BY SUNSET. LITTLE TO NO
GROUND ACCUMULATION IS EXPECTED...ALTHOUGH A DUSTING OR SO IS
POSSIBLE ON ELEVATED SURFACES.

SATURDAY NIGHT INTO SUNDAY...LIGHT SNOW OR FLURRIES WILL CONTINUE
ACROSS MUCH OF CENTRAL ALABAMA.  SOME AREAS MAY EXPERIENCE A
LIGHT DUSTING.

IN ADDITION...LATE SATURDAY NIGHT INTO SUNDAY...FREEZING
TEMPERATURES ARE EXPECTED AND WINDY CONDITIONS WILL DEVELOP.  AS A
RESULT...ANY LEFT OVER MOISTURE MAY FREEZE RESULTING IN A FEW SLICK
SPOTS.  WIND CHILLS SUNDAY MORNING WILL BE IN THE TEENS OR LOW
20S AREA WIDE.

75

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Marion

When
December 25, 4:00 AM CST to 1:00 PM CST
Where
Marion forecast zone
Reported by
Amateur Radio
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Snowfall totals averaged 2.5 inches across the county, with isolated totals of 4.0 inches near Hackleburg, in the far northeastern portion of the county.

Heavy Snow, Winston

When
December 25, 4:00 AM CST to 1:30 PM CST
Where
Winston forecast zone
Reported by
COOP Observer
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Snowfall totals averaged 2.0 inches across the county, with a maximum total of 3.0 inches in Haleyville.

Heavy Snow, Lamar

When
December 25, 4:30 AM CST to 1:00 PM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Snowfall totals ranged from 1.0 inch in the southeastern portion of Lamar county to 2.5 inches in northern portions of the county.

Heavy Snow, Blount

When
December 25, 6:00 AM CST to 4:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

An average snowfall accumulation of 1.5 inches occurred across the county with isolated higher amounts, including in the higher elevations of the county where 2.2 inches accumulated on Pine Mountain.

Heavy Snow, St. Clair

When
December 25, 7:00 AM CST to 4:30 PM CST
Where
St. Clair forecast zone
Reported by
Emergency Manager
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

An average snowfall accumulation of 1.5 inches occurred across the county with isolated higher amounts, including in the higher elevations of the northern portion of the county where 2.0 inches accumulated.

Heavy Snow, Etowah

When
December 25, 7:00 AM CST to 4:15 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

An average snowfall accumulation of 2.5 inches occurred across the county with isolated amounts of 3.0 inches.

Heavy Snow, Cherokee

When
December 25, 7:30 AM CST to 4:30 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

An average snowfall accumulation of 2.0 inches occurred across the county with isolated amounts of 3.0 inches near Sand Rock.

Heavy Snow, Calhoun

When
December 25, 7:30 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

An average snowfall accumulation of 2.0 inches occurred across the county with isolated amounts of 3.0 inches. In addition, several roads were closed and numerous accidents occurred due to slick and icy conditions.

Heavy Snow, Talladega

When
December 25, 7:30 AM CST to 5:00 PM CST
Where
Talladega forecast zone
Reported by
Trained Spotter
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

An average snowfall accumulation of 1.0 inch occurred across the county with isolated amounts of 2.0 inches across northern portions of the county and 4.0 inches near Kentuck Mountain in the far northeastern portion of the county.

Heavy Snow, Cleburne

When
December 25, 8:00 AM CST to 6:00 PM CST
Where
Cleburne forecast zone
Reported by
Trained Spotter
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

An average snowfall accumulation of 2.5 inches occurred across the county with isolated amounts of 4.0 inches near Muscadine and on Mount Cheaha. In addition, several roads were closed and numerous accidents occurred due to slick and icy conditions.

Heavy Snow, Clay

When
December 25, 8:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

An average snowfall accumulation of 2.0 inches occurred across the county with isolated amounts of 4.0 inches near Mount Cheaha across northern portions of the county.

Heavy Snow, Randolph

When
December 25, 9:00 AM CST to 7:00 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

An average snowfall accumulation of 1.0 inch occurred across the county with isolated amounts of 2.5 inches in the western part of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277174, 277193, 277195, 277227, 277225, 277235, 277239, 277249, 277263, 277252, 277261, 277278.